Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 198, NWS Tallahassee, FL

August 12, 2011Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2011, 2:35 PM EDT for Jefferson County, Madison County, Florida. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 2:35 PM EDT (18:35 UTC)
Expired
Aug 12, 2011, 3:00 PM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Madison County, FL

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:45 PM EDTTSTM WND DMG3 E Capps, FLA FEW TREES AND POWERLINES DOWN EAST OF CAPPS ON US-27. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2908 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS52 KTAE 121835
SVRTAE
FLC065-079-121900-
/O.NEW.KTAE.SV.W.0198.110812T1835Z-110812T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN FLORIDA...
  WESTERN MADISON COUNTY IN FLORIDA...

* UNTIL 300 PM EDT

* AT 232 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CAPPS...AND
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAMONT AND AUCILLA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!

&&

LAT...LON 3058 8366 3033 8367 3030 8389 3046 8395
TIME...MOT...LOC 1835Z 255DEG 13KT 3041 8385

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:20 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 11:20 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EDT FRI AUG 12 2011

.UPDATE...
14Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING AN UNAMPLIFIED UPPER
LEVEL PATTERN ACROSS THE CONUS. MAIN NORTHERN STREAM FLOW IS
SITUATED ACROSS THE NORTHERN TIER STATES...HOWEVER A SLIGHT DIP
SOUTHWARD IN THE FLOW IS CARVING OUT A BROAD TROUGH TO THE EAST OF
THE MS VALLEY. ONE FEATURE OF NOTE IS A POTENT PIECE OF ENERGY
CURRENTLY MOVING ACROSS THE DAKOTAS. THIS IMPULSE WILL BE A BIG
PLAYER FOR THE EASTERN THIRD OF THE NATION THROUGH THE WEEKEND AS IT
DIVES SOUTHEAST AND HELPS AMPLIFY AN IMPRESSIVE TROUGH FOR MID
AUGUST ALONG THE EASTERN SEABOARD BY SUNDAY. UNDERNEATH THE MAIN
FLOW WE FIND BROAD AND ELONGATED UPPER LEVEL RIDGING FROM THE
SOUTHERN PLAINS/MEXICAN PLATEAU REGION EASTWARD ACROSS THE GULF OF
MEXICO. 12/12Z KTLH SOUNDING IS STILL SHOWING A RATHER MOIST PROFILE
THROUGH THE COLUMN WITH A PW VALUE CALCULATED AT 2.15". DEEP LAYER
FLOW THROUGH THE COLUMN IS FROM A W/NW DIRECTION.

AT THE SURFACE...WEAK PRESSURE GRADIENT IN PLACE ACROSS THE REGION.
ANALYSIS SHOWS A VERY SUBTLE TROUGH FROM THE GA COAST EXTENDING BACK
OVER OUR REGION. HIGH PRESSURE IS SITUATED FURTHER NORTH FROM THE TN
VALLEY TO THE MID-ATLANTIC COAST. TYPICAL SUMMER MORNING UNFOLDING
WITH HUMID CONDITIONS AND TEMPERATURES CLIMBING THROUGH THE 80S. THE
DEEP LAYER W/NW FLOW WILL PROMOTE ANOTHER ABOVE AVERAGE DAY IN TERMS
OF TEMPERATURES. MOST INLAND LOCATIONS SAW TEMPS INTO THE UPPER 90S
ON THURSDAY AND A SIMILAR SETUP WITH MIDDLE AND UPPER 90S IS
EXPECTED BY THE LATER AFTERNOON HOURS. THE COMBINATION OF WEAK LAND
BREEZE CONVERGENCE AND SUBTLE ENERGY ALOFT HAS WORKED TO CREATE
NUMEROUS SHOWERS AND STORMS OVER THE COASTAL WATERS THIS MORNING...
MAINLY SOUTH OF PANAMA CITY TO APALACHICOLA. NOW THAT THE LAND IS
HEATING...AND THE FIRST HINTS OF SEA-BREEZE CIRCULATIONS ARE
STARTING TO SHOW...THE LOW LEVEL CONVERGENCE OVER THE COASTAL WATERS
SHOULD BE DIMINISHING AND THEREFORE SO SHOULD THE CONVECTIVE
COVERAGE INTO THE AFTERNOON HOURS.

REST OF TODAY...AS WE CONTINUE TO HEAT UP AND THE SEA-BREEZE BECOMES
MORE ESTABLISHED...WILL BEGIN TO SEE A FEW SCT SHOWERS/STORMS
FORMING OVER LAND IN THE NEXT SEVERAL HOURS. FORECAST AREA FINDS
ITSELF IN THE WAKE OF AN IMPULSE THAT PASSED EAST OF US THIS
MORNING. WEAK NVA/SUBSIDENCE BEHIND THIS FEATURE SHOULD HELP KEEP
CONVECTIVE ACTIVITY BELOW CLIMO...AND MOST OF THE HI-RES GUIDANCE
MEMBERS SEEM TO BE PICKING UP ON THIS TREND. CURRENT POP GRIDS SHOW
GENERALLY AROUND 30% COVERAGE THROUGH THE AFTERNOON/EVENING AND SEE
LITTLE REASON TO MAKE SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE.
HEAT ADVISORY WILL REMAIN UP FOR THE COASTAL ZONES THIS AFTERNOON AS
THE COMBINATION OF DEWPOINTS PUSHING 80 DEGREES AND TEMPS IN THE
LOWER/MID 90S ALLOW HEAT INDICES TO APPROACH 110 DEGREES.

&&

.MARINE...
THE INTERACTION OF A WEAK HIGH PRESSURE SYSTEM OVER THE GULF AND A
TROUGH OF LOW PRESSURE WELL NORTH OF THE WATERS WILL KEEP THE A
GENERALLY WESTERLY FLOW OVER THE MARINE AREA THROUGH THE WEEKEND.
SEAS WILL ALSO REMAIN LOW IN THE 1 TO 2 FOOT RANGE. A COLD FRONT
WILL DROP SOUTH AND APPROACH THE GULF COAST LATE SUNDAY BEFORE
STALLING ACROSS THE NORTHERN GULF EARLY NEXT WEEK.

&&

.AVIATION...THROUGH 12Z SAT.
VFR CONDITIONS WILL PREVAIL TODAY OUTSIDE OF SCATTERED AFTERNOON
THUNDERSTORMS. BEST CHANCE FOR STORMS WILL BE NEAR THE EASTERN
TERMINALS AND HAVE INCLUDED VICINITY TS FOR TLH...ABY AND VLD.
WILL UPDATE TO TEMPOS IF TS THREATEN. OVERNIGHT...VSBY WILL ONLY
BE A CONCERN AT VLD WHERE A PERIOD OF PRE-DAWN MVFR IS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   97  75  97  75  96 /  30  10  30  10  40
PANAMA CITY   94  79  95  80  93 /  30  10  30  10  30
DOTHAN        97  75  96  75  95 /  20  10  30  10  40
ALBANY        98  74  96  75  95 /  20  10  30  20  40
VALDOSTA      98  73  96  74  95 /  30  30  30  10  40
CROSS CITY    96  74  95  73  94 /  40  20  30  10  40
APALACHICOLA  93  80  92  80  92 /  30  10  30  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ TO 7 PM EDT /6 PM CDT/
     TODAY FOR THE FOLLOWING ZONES: CENTRAL WALTON...COASTAL
     BAY...COASTAL DIXIE...COASTAL FRANKLIN...COASTAL GULF...
     COASTAL JEFFERSON...COASTAL TAYLOR...COASTAL WAKULLA...
     INLAND BAY...INLAND DIXIE...INLAND FRANKLIN...INLAND GULF...
     INLAND TAYLOR...SOUTH WALTON.

GM...NONE.

&&

UPDATE...MROCZKA
AVIATION...WOOL
Hazardous weather outlook, Aug 12, 4:16 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 AM EDT FRI AUG 12 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-130830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
416 AM EDT FRI AUG 12 2011 /316 AM CDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST OVER WATER
THROUGH THE EARLY MORNING. OTHERWISE...EXPECT ANOTHER HOT DAY
WITH HIGHS FROM THE LOW TO MID 90S AT THE COAST TO THE UPPER 90S
INLAND. HIGH HUMIDITIES ACROSS COASTAL FLORIDA WILL DRIVE HEAT
INDICES TO THE 105 TO 110 RANGE. THEREFORE A HEAT ADVISORY REMAINS
IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR THESE AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND A FEW MAY
BE STRONG...MAINLY FOR THE EASTERN COUNTIES THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCH
HIGHER DURING THE WEEKEND. MAXIMUM TEMPERATURES WILL DROP A DEGREE
OR TWO BUT REMAIN HIGH. RAIN CHANCES WILL THEN DROP TO WELL BELOW
NORMAL THROUGH THE MIDWEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Aug 12, 1:52 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
152 PM EDT FRI AUG 12 2011

FLZ008-010-012-108-112-121845-
WASHINGTON FL-CENTRAL WALTON FL-INLAND BAY FL-SOUTH WALTON FL-COASTAL
BAY FL-
1252 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...WALTON AND
WASHINGTON COUNTIES...

* UNTIL 145 PM CDT

AT 1246 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST OF
PANAMA CITY TO 6 MILES EAST OF SEMINOLE...OR ALONG A LINE EXTENDING
FROM RED HEAD TO CHOCTAW BEACH...MOVING EAST AT 15 MPH.

PEOPLE IN NORTHWESTERN BAY...SOUTHWESTERN WALTON AND SOUTHWESTERN
WASHINGTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ALSO
FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3060 8616 3060 8589 3047 8552 3037 8597
      3040 8613 3041 8613 3047 8621 3046 8624
      3044 8625 3041 8622 3042 8627 3045 8624
      3048 8625 3045 8639 3049 8640
TIME...MOT...LOC 1751Z 276DEG 14KT 3049 8581 3045 8629

18-WOOL
Special weather statement, Aug 12, 2:28 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EDT FRI AUG 12 2011

FLZ018-121915-
INLAND JEFFERSON FL-
228 PM EDT FRI AUG 12 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON COUNTY
IN THE FLORIDA BIG BEND...

* UNTIL 315 PM EDT

AT 226 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 24 MILES NORTHWEST OF PERRY...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3038 8376 3039 8379 3037 8381 3032 8379
      3031 8382 3028 8384 3025 8391 3021 8392
      3021 8402 3038 8400 3046 8373 3044 8372
TIME...MOT...LOC 1828Z 262DEG 8KT 3032 8390

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:01 PM EDTSpecial Marine WarningTAE59 min
Aug 12, 2:28 PM EDTSpecial Weather StatementTAEJefferson47 min
Aug 12, 3:04 PM EDTSpecial Marine WarningTAE26 min
Aug 12, 3:15 PM EDTSpecial Weather StatementTAEWakulla45 min
Aug 12, 3:21 PM EDTSpecial Weather StatementTAELeon39 min
Aug 12, 4:00 PM EDTSpecial Marine WarningTAE60 min
Aug 12, 4:09 PM EDTSpecial Weather StatementTAELafayette51 min
Aug 12, 4:31 PM EDTSpecial Weather StatementTAEWakulla59 min
Aug 12, 4:37 PM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla53 min
Aug 12, 4:59 PM EDTSpecial Marine WarningTAE61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.